Chronic diarrhea is a common gastrointestinal disorder that affects as many as 50% of patients with HIV. The Centers for Disease Control and Prevention define chronic diarrhea as an average of 2 or more loose or watery stools per day for one month. Chronic diarrhea leads to decreased quality of life, malnutrition, weight loss, and increase in medical costs.
II. Diagnostic Approach
A. What is the differential diagnosis for this problem?
Viral: Cytomegalovirus, rotavirus, adenovirus
Bacterial: Clostridium difficile (C. diff), Salmonella, Yersinia, Shigella, Campylobacter, Mycobacterium avium complex (MAC)
Protozoal: Cryptosporidiosis, Giardia, Isospora belli
Fungal: Cryptococcus, Microsporidia, Histoplasma
Sexually transmitted diseases
Herpes simplex virus
Protease inhibitors (PIs): Especially nelfinavir and ritonavir. Reverse-transcriptase inhibitor – didanosine. Pentamidine causing pancreatic insufficiency. Antibiotic-associated colitis.
Irritable bowel syndrome (IBS)
Small intestinal bacterial overgrowth (SIBO)
B. Describe a diagnostic approach/method to the patient with this problem
1. Historical information important in the diagnosis of this problem.
A detailed history and physical exam is critical when attempting to determine the cause of HIV associated diarrhea. Questions regarding travel, sexual history and medications, including recent antibiotic use, are helpful in determining possible etiologies. One must also gather history regarding frequency and consistency of stool, duration of diarrhea, weight loss, and other symptoms including fever, abdominal pain or cramping, hematochezia, or nausea and vomiting.
2. Physical Examination maneuvers that are likely to be useful in diagnosing the cause of this problem.
Review of vital signs for hypotension and tachycardia, as well as examination of mucous membranes, can help determine fluid status. Fever may indicate an infected state. Monitor weight for additional measures of malnutrition. Presence of abdominal tenderness on palpation may reveal infection or colitis. Digital rectal examination may reveal tenderness, suggestive of sexually transmitted infection.
Skin lesions may reveal disseminated Kaposi’s sarcoma. Small bowel disease is often defined by severe wasting from malnutrition, large volume, watery, occurring four to eight times daily. Bloating and cramping may be present. Symptoms of large bowel disease include small, frequent and painful stools.
3. Laboratory, radiographic and other tests that are likely to be useful in diagnosing the cause of this problem.
Stool should be sent for C. difficile PCR, ova and parasites, fecal cultures, fecal leukocytes, acid fast stool smear, and microscopy. The practitioner should obtain patient CD4 count and HIV viral load to determine immunocompetence. Rectal or intestinal biopsies may be obtained for further evaluation if stool studies do not reveal an etiology.
C. Criteria for Diagnosing Each Diagnosis in the Method Above.
Infectious causes of diarrhea must be addressed. Recent antibiotic use is associated with C. difficile diarrhea and a positive PCR. Fecal cultures will reveal the presence of bacteria, including Salmonella, Shigella, and Campylobacter. Fecal leukocytes may be present in cytomegalovirus (CMV) infection.
Bloody diarrhea and fever may also accompany CMV. Acid fast staining of stool will reveal presence of cryptosporidium and isosporiasis. Microsporidia should be considered in the patient with a CD4 count less than 100 cells/µL. These organisms may also cause low grade fever and large volume diarrhea.
Endoscopy and sigmoidoscopy may be considered in the patient with negative stool studies, continued weight loss, fever, severe immunocompromise, and/or continued diarrhea. In the patient with small bowel symptoms, distal duodenal biopsies should be obtained. For patients with colorectal symptoms, a flexible sigmoidoscopy with rectal and colon biopsies may assist in identification of CMV, microspora, and Cryptococcus.
D. Over-utilized or “wasted” diagnostic tests associated with the evaluation of this problem.
Endoscopy and sigmoidoscopy should be reserved until all stool studies fail to reveal an etiology. Abdominal imaging by computed tomography may reveal colitis, but is generally unhelpful with diagnosis of other etiologies.
III. Management while the Diagnostic Process is Proceeding
A. Management of HIV-associated diarrhea.
If patient is dehydrated secondary to large volume loss, intravenous rehydration should be pursued immediately. Electrolyte imbalances should be corrected upon admission. Transfusion of packed red blood cells may be appropriate if severe anemia is present secondary to hematochezia. If fever is present, administration of empiric antibiotics is prudent until stool results return.
Antibiotic treatment should be targeted to identified stool pathogens. If stool culture results and endoscopy are negative for pathogens, empiric antibiotic treatment is not indicated and should be avoided. Antidiarrheal medications, including diphenoxylate/atropine, loperamide, or tincture of opium are considered effective in patients without identified pathogens.
Crofelemer (Fulyzaq®) is a botanically based drug approved for the symptomatic relief of non-infectious diarrhea in adult patients with HIV or AIDS on antiretroviral therapy (ART). Crofelemer acts through blocking chloride secretion, which reduces high volume water loss. Infectious etiology of diarrhea should be ruled out prior to starting crofelemer. The dose is 125 mg twice daily. Although this drug is available, it is not generally used as a first line agent, likely secondary, due to the lack of direct trial comparisons to other anti-diarrheal medications, and its increased cost, which can be as much as $900 monthly. At this time, it is recommended to attempt other therapies prior to starting crofelemer.
Multivitamins, minerals, probiotics, and appetite stimulants, such as megestrol acetate or dronabinol, are indicated for nutritional support. Small, uncontrolled studies indicate that calcium carbonate may improve symptoms. Oat bran binds bile acids, facilitates growth of intestinal flora, and promotes stool bulking.
ART should be initiated in all HIV positive individuals to improve immune function. It must be noted that a small percentage of patients are at risk of developing immune reconstitution inflammatory syndrome (IRIS) when initiating ART. Patients more prone to developing IRIS include those who have CD4+ counts less than 50 cells per µL, have a rapid increase in immune response as indicated by a decrease in HIV viral load after initiation of ART therapy, or have additional active or recently treated opportunistic infections at onset of ART therapy.
B. Common Pitfalls and Side-Effects of Management of this Clinical Problem
Antidiarrheal medications may cause constipation, bloating, and abdominal discomfort. Megacolon may develop if antidiarrheal medications are used for long periods of time. Bulking agents, such as psyllium, may interfere with drug absorption.
Appetite stimulants can cause irritability, insomnia, impotence, acne, and alopecia.
Empiric treatment with antibiotics increases the risk of C. difficile associated diarrhea.
What's the evidence?
Aberg, JA, Kaplan, JE, Libman, H, Emmanuel, P, Anderson, J. “Primary care guidelines for the management of persons infected with human immunodeficiency virus: 2009 update by the HIV medicine association of the Infectious Diseases Society of America”. Clin Infect Dis. vol. 49. 2009. pp. 651-81.
Sherman, DS, Fish, D. “Management of protease-inhibitor associated diarrhea”. Clin Infect Dis. vol. 30. 2000. pp. 908-14.
Elfstrand, L, Floren, C. “Management of chronic diarrhea in HIV-infected patients: current treatment options, challenges and future directions”. HIV/AIDS (Auckl). vol. 2. 2010. pp. 219-24.
Lu, SS. “Pathophysiology of HIV-associated diarrhea”. Gastroenterol Clinics North Am. vol. 26. 1997. pp. 175-89.
MacArthur, RD. “Management of noninfectious diarrhea associated with HIV and highly active antiretroviral therapy”. Am J Manag Care;. vol. 19. 2013. pp. S238-S245.
Winson, SK. “Management of HIV-associated diarrhea and wasting”. J Assoc Nurse AIDS Care. vol. 12. 2001. pp. 55-62.
Kartalija, M, Merle, AS. “Diarrhea and AIDS in the era of highly active antiretroviral therapy”. Clin Infect Dis. vol. 28. 1999. pp. 701-7.
Wilcox, CM, Schwartz, DA, Cotsonis, G. “Chronic unexplained diarrhea in human immunodeficient virus: determination of the best diagnostic approach”. Gastroenterology. vol. 110. 1996. pp. 30-7.
Sande, MA, Volberding, PA. “The Medical Management of AIDS”. 1997.
Dikman, AE, Schonfeld, E, Srisarajivakul, NC. “Human immunodeficiency virus-associated diarrhea: still an issue in the era of antiretroviral therapy”. Dig Dis Sci. vol. 60. 2015. pp. 2236-2245.
Copyright © 2017, 2013 Decision Support in Medicine, LLC. All rights reserved.
No sponsor or advertiser has participated in, approved or paid for the content provided by Decision Support in Medicine LLC. The Licensed Content is the property of and copyrighted by DSM.
- HIV-Associated Diarrhea
- I. Problem/Condition.
- II. Diagnostic Approach
- A. What is the differential diagnosis for this problem?
- B. Describe a diagnostic approach/method to the patient with this problem
- 1. Historical information important in the diagnosis of this problem.
- 2. Physical Examination maneuvers that are likely to be useful in diagnosing the cause of this problem.
- 3. Laboratory, radiographic and other tests that are likely to be useful in diagnosing the cause of this problem.
- C. Criteria for Diagnosing Each Diagnosis in the Method Above.
- D. Over-utilized or “wasted” diagnostic tests associated with the evaluation of this problem.
- III. Management while the Diagnostic Process is Proceeding
- A. Management of HIV-associated diarrhea.
- B. Common Pitfalls and Side-Effects of Management of this Clinical Problem